MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the carotid artery using a penumbra system 3max reperfusion catheter (3maxc).During initial introduction of the 3maxc through the tuohy valve and into the penumbra system jet 7 reperfusion catheter (jet7), the technician reported that the 3maxc kinked and broke in half mid-shaft.It was also reported that the 3maxc break occurred in the portion of the catheter that had not been advanced into the tuohy valve; therefore, the 3maxc was removed.The procedure was completed using another 3maxc and the same jet7.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the returned device was fractured at approximately 59.0 cm from the hub.Yield marks were present near the fracture.Conclusions: evaluation of the returned 3maxc confirmed a fractured device with yield marks near the fracture.The reported complaint indicated that the device was kinked before it was fractured.If the device is forcefully advanced into a parent catheter at extreme angles outside the patient body, damage such as a kink may occur.If the kinked device is further manipulated, the kink may become fractured.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8716243
Report Number3005168196-2019-01198
Device Sequence Number1845055
Product Code NRY
UDI-Device Identifier00814548019932
UDI-Public00814548019932
Combination Product (Y/N)Y
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/22/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/10/2022
Device Catalogue Number3MAXC
Device Lot NumberF88498
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/22/2019
Supplement Date Received by Manufacturer07/10/2019
Initial Report FDA Received Date06/20/2019
Supplement Report FDA Received Date08/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Date Report Sent to FDA01/01/2005